New Mexico, 2018

Drought in New Mexico, May 1 to 31, 2018

May 1 to 31, 2018 · NWS EPZ · 11 events in 11 counties and zones

Another very dry month across southern New Mexico lead to some areas going from Severe(D2) drought conditions to Extreme(D3) drought. Most locations outside of the Sacramento Mountains received no precipitation during the month.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another very dry month across southern New Mexico lead to some areas going from Severe(D2) drought conditions to Extreme(D3) drought. Most locations outside of the Sacramento Mountains received no precipitation during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 1:18 PM MST, 10 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 1:18 PM MST, 10 hours 42 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
218 PM MDT Mon Apr 30 2018

.SYNOPSIS...
A strong upper disturbance will move across the southwestern
United States while a deep surface low develops to the northeast.
This weather pattern will bring windy conditions with seasonably
warm mostly dry weather across southern New Mexico and west Texas
Tuesday and Wednesday. A cold front will move through the region
and this will cause cooler temperatures with lighter winds on
Thursday. High pressure will produce warmer mostly dry weather
Friday through next weekend.

&&

.DISCUSSION...
Deep upper low was located over Idaho early this afternoon with an
associated short wave swinging eastward into New Mexico and west
Texas. Downslope winds plus trough dynamics are also deepening
surface low over eastern Colorado with trailing trough axis
extending through eastern New Mexico. Low and mid level gradients
thus rather strong and this should sustain marginally windy
conditions this afternoon into this evening.

Situation becomes even more complex as secondary upper low
deepens and becomes primary system as it moves into southern
California Tuesday afternoon. This scenario will maintain strong
gradients aloft while surface troughing continues from southeast
Colorado into eastern New Mexico. Resultant west to southwest
winds will transport more dry seasonably warm air mass with
diurnal warming allowing mixing heights to rise to near 600 mb in
the afternoon. Thus another windy day expected on Tuesday with
wind speeds possibly approaching advisory criteria over a few
locations.

On Wednesday upper low moves into northern Arizona further
strengthening gradients while to the northeast and east
lee cyclone and attendant trough deepen from eastern Colorado
through eastern New Mexico. Dynamic cooling aloft plus surface
heating will allow very high mixing heights to 500 mb by late
afternoon where wind speeds will be around 60 kt. Consequently
yet one more day of windy conditions expected with wind speeds
exceeding advisory criteria most locations and possibly
approaching warning levels over a few areas. Backing flow ahead of
trough plus dynamic forcing may also support isolated convection
over then Gila Wilderness zones.

Upper low will eject to the northeast while surface cold front
moves across the CWA late Wednesday/early Thursday. This will
result in cooler below normal temperatures and lighter winds
Thursday. Models still showing uncertainties and inconsistencies
Friday and beyond. Southern extension of upper trough will
possibly lag to the west Thursday and Friday before moving across
New Mexico and west Texas Friday night and Saturday while high
pressure covers the region at the surface. GFS once again tries to
produce a few rain showers with this scenario while the ECMWF is
mostly dry. At this time will keep dry forecast in place given
the poor track record of the GFS with respect to later periods.
Weak zonal flow aloft associated with passing ridge will bring
warm dry conditions Sunday and Monday.

&&

AVIATION...Valid 01/00Z-02/00Z... Dry west-southwest flow will
continue through Tuesday as a large trough aloft approaches the
Central Rockies. VFR conditions expected with patchy 3-6 SM BLDU in
the afternoon (18Z-92Z. Skies FEW-SCT100-120 SCT200-250 through the
entire period. Winds 25020G30KTS (18Z-06Z) then 26012G22KTS (06Z-
18z). LGT oncl MDT turbulence ovr/nr mtns esply E slopes aft 18Z.

&&

.FIRE WEATHER...
Prolonged critical fire weather conditions are expected Monday
through Wednesday with strong afternoon winds and relative
humidities around 8-15% especially below 7500 feet. Red Flags are up
today and Tuesday and a Fire Weather Watch is in effect for
Wednesday. 20-foot winds will be from the southwest at 25-35 mph
with afternoon gusts up to 40 mph over the next three days. The
upper trough will be closer on Wednesday with slight rain chances
for the Gila Region on Wednesday, otherwise the area will remain
dry. Lighter winds expected Thursday into the weekend with continued
dry conditions. A back door cold front brings moisture back to the
area by Friday, turning winds to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  85  61  80 /   0   0   0   0
Sierra Blanca           58  86  59  81 /   0   0   0   0
Las Cruces              55  82  54  76 /   0   0   0   0
Alamogordo              56  81  55  77 /   0   0   0   0
Cloudcroft              41  59  40  55 /   0   0   0   0
Truth or Consequences   56  80  54  73 /   0   0   0   0
Silver City             47  72  44  65 /   0   0  10  20
Deming                  52  82  51  75 /   0   0   0   0
Lordsburg               50  80  48  73 /   0   0   0   0
West El Paso Metro      62  84  60  79 /   0   0   0   0
Dell City               58  86  55  83 /   0   0   0   0
Fort Hancock            62  89  62  84 /   0   0   0   0
Loma Linda              57  81  57  76 /   0   0   0   0
Fabens                  61  87  59  83 /   0   0   0   0
Santa Teresa            58  84  57  79 /   0   0   0   0
White Sands HQ          59  82  58  77 /   0   0   0   0
Jornada Range           52  82  53  76 /   0   0   0   0
Hatch                   53  83  53  76 /   0   0   0   0
Columbus                54  83  53  78 /   0   0   0   0
Orogrande               59  83  58  78 /   0   0   0   0
Mayhill                 48  68  46  65 /   0   0   0   0
Mescalero               47  66  45  63 /   0   0   0   0
Timberon                45  66  44  63 /   0   0   0   0
Winston                 42  71  41  65 /   0   0   0  10
Hillsboro               51  77  48  70 /   0   0   0  10
Spaceport               52  80  52  74 /   0   0   0   0
Lake Roberts            42  70  38  63 /   0   0  10  20
Hurley                  47  75  44  67 /   0   0   0  10
Cliff                   41  78  43  70 /   0   0  10  20
Mule Creek              43  75  43  67 /   0   0  30  20
Faywood                 48  76  46  69 /   0   0   0  10
Animas                  51  80  48  74 /   0   0   0   0
Hachita                 51  81  48  75 /   0   0   0   0
Antelope Wells          50  80  47  75 /   0   0   0   0
Cloverdale              49  75  45  69 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for NMZ110>113.

     Red Flag Warning from 1 PM to 8 PM MDT Tuesday for NMZ110>113.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NMZ111-112.

TX...Red Flag Warning until 8 PM MDT this evening for TXZ055-056.

     Red Flag Warning from 1 PM to 8 PM MDT Tuesday for TXZ055-056.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ055-056.

&&

05 Rogash/20 Novlan
Hazardous weather outlook, Apr 30, 3:21 AM MST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
421 AM MDT Mon Apr 30 2018

NMZ401-404>407-409>413-417-TXZ418>424-011200-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
421 AM MDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Winds increasing to 20 to 30 mph this afternoon and early evening.
Motorists may experience slight difficulty in vehicle handling.
Patchy blowing dust also likely with local visibilities dropping
to 5 miles or lower.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Windy again Tuesday and Wednesday with winds of 25 to 35 mph.
Blowing dust may be more extensive and local visibilities may drop
below 3 miles. No hazardous weather is expected the rest of the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-011200-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
421 AM MDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Winds increasing to 20 to 30 mph this afternoon and early evening.
Motorists may experience slight difficulty in vehicle handling.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Windy again Tuesday and Wednesday with winds of 25 to 35 mph. No
hazardous weather is expected the rest of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought to Extreme(D3) drought on May 29th. The Gila Hot Springs Cooperative Observer reported only a trace of precipitation which was 0.62 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The entire zone started the month in Extreme(D2) drought and the northern half was put into Severe(D3) drought on May 29th.

Drought, Southern Gila Foothills/Mimbres Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

All areas of the zone except the far southeast corner were in Severe(D2) drought conditions through the entire month. The Silver City Airport received no precipitation during the month.

Drought, Southwest Desert/Lower Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month of May. The Cooperative Observer in Redrock received no precipitation which was 0.47 inches below normal.

Drought, Lowlands of the Bootheel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northwestern half of the zone remained in Severe(D2) drought during the month. The Animas Cooperative Observer received no precipitation which was 0.24 inches below normal.

Drought, Eastern Black Range Foothills

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought during the entire month. The Hillsboro Cooperative Observer reported a trace of precipitation which was 0.75 inches below normal.

Drought, Sierra County Lakes

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of May. The Truth or Consequences Airport received only a trace of precipitation which was 0.57 inches below normal.

Drought, Central Tularosa Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern three-fourths of the zone started in Severe(D2) drought and the entire zone was placed into it on May 15. The White Sands Missile Range received no precipitation which was 0.46 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

After starting the month with the northern third of the zone in Severe(D2) drought, the entire zone was placed into Severe drought on May 15th.

Drought, Sacramento Mountains Above 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone started out the month in Severe(D2) drought and on May 15th, the entire zone was put into Severe drought. The Cloudcroft Cooperative Observer received 0.33 inches of which was 1.03 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone was placed into Severe(D2) drought after starting the month with just the northern third in Severe drought. The Cooperative Observer in Elk received just 0.02 inches of precipitation which was 1.08 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760431, 760432, 760433, 760436, 760437, 760439, 760440, 760442, 760443, 760444, 760447.